MAUDE Adverse Event Report: SURGICAL SPECIALTIES CORPORATION UNI 3-0 MONO 20CM; QUILL MONODERM

SURGICAL SPECIALTIES CORPORATION UNI 3-0 MONO 20CM; QUILL MONODERM
Model Number VLM-1008
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/16/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported on (b)(6) 2026 that a needle detached from the suture intraoperatively.No patient injury occurred; however, intervention was required to remove the needle from the patient.No additional intervention required.
 
Additional Manufacturer Narrative
This is a known failure mode for which a full investigation and capa have been completed.The manufacturing date for the affected device predates the corrective actions.Based on the capa investigation, the root causes are: attachment setup pull force variation.Contraindications the quill¿ monoderm¿ device is not to be used where extended approximation of tissue under stress is required and is not to be used in conjunction with or for fixation of prosthetic devices (e.G.Heart valves or synthetic grafts) that are non-absorbable in nature.Warnings the loop of the quill¿ device for wound closure should be deployed by users familiar with surgical procedure, techniques and tissues.Physicians should consider the quantity and quality of tissue in which the loop will be anchored.The use of this suture may be inappropriate in highly vascularized tissue or fragile tissue that cannot withstand potential further tightening/constriction within the loop.Users should be familiar with surgical procedure and techniques involving absorbable sutures before employing quill¿ monoderm¿ device for wound closure, as risk of wound dehiscence may vary with the site of application and the suture material used.Physicians should consider the in vivo performance (under actions section) when selecting a suture for use in patients.The use of this suture may be inappropriate in elderly, malnourished or debilitated patients, or in patients suffering from conditions which may delay wound healing.As with any foreign body, prolonged contact of any suture with salt solutions, such as those found in the urinary or biliary tracts may result in calculus formation.As an absorbable suture, the quill¿ monoderm¿ device may act transiently as a foreign body.Acceptable surgical practice should be followed for the management of contaminated or infected wounds.As this is an absorbable suture material, the use of supplemental nonabsorbable sutures should be considered by the surgeon in the closure of the sites which may undergo expansion, stretching or distention or which may require additional support.The safety and effectiveness of quill¿ monoderm¿ device have not been established for use in fascial closures (including abdominal wall, thoracic and extremity fascial closures), gastrointestinal anastomoses, cardiovascular tissue, neural tissue, osseous tissue, tendinous tissue, ophthalmic surgery or for use in microsurgery, therefore this product should not be used for these purposes.Small bowel obstruction (sbo): including volvulus, bowel infarction, and significant morbidity, has been reported due to barbs or barbed suture ends hooking onto adjacent small bowel and/or mesentery, such as in peritoneal closure.Care should be undertaken to avoid leaving barbed suture ends adjacent to the peritoneum in extra-peritoneal tissue closure.Precautions the quill¿ device contains a loop end and barbs to anchor tissues and does not require knots to approximate opposing edges of a wound.Tying of knots on the barbed section of the material will damage the barbs and potentially reduce their effectiveness.For the device to function properly, quill¿ device must first be anchored in the tissue by the deployment of the loop around robust tissue, then with the other subsequently engaged in the tissue by the barbs.Additionally, when completing placement of the barbed segment, an additional backstitch or bite of tissue lateral to the end of the incision is required to lock the quill¿ device in place.Avoid contacting the quill¿ device with other materials (e.G.Surgical gauze, drapes, etc.) in the surgical field to prevent ensnaring on the barbs.If the barbs catch, carefully pull the material in the opposite direction of the straight needle to disengage it from the barbs.When using the quill¿ device subcutaneously, the device should be placed as deeply as possible in order to minimize erythema and induration normally associated with absorption.Care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments, such as needle holders and forceps.Do not attempt to remove memory in the polymer by running fingers down the suture material as this can damage the barbs.Infections, erythema, foreign body reactions, transient inflammatory reactions and in rare instances wound dehiscence are typical or foreseeable risks associated with any suture and hence are also potential complications associated with quill¿ device.Acceptable surgical practice should be followed with respect to drainage and closure of infected wounds.Reshaping needles may cause them to lose strength and be less resistant to bending and breaking.Users should exercise caution when handling surgical needles to avoid inadvertent needle sticks.Discard used needles in designated biohazard ¿sharps¿ containers.Adverse reactions adverse effects associated with the use of this device may include, wound dehiscence, failure to provide adequate wound support in closure of the site where expansion, stretching or distension occur, failure to provide adequate wound support in elderly, malnourished, or debilitated patients or in patients suffering from conditions may delay wound healing, infection, minimal acute inflammatory tissue reaction, localized irritation when skin sutures are left in place for greater than 7 days, suture extrusion and delated absorption in tissue with poor blood supply, calculi formation in urinary and biliary tracts when prolonged contact with salt solutions occurs and transitory local infection as the wound site.Broken needles may result in extended or additional surgeries or residual foreign bodies.Inadvertent needle sticks with contaminated surgical needles may result in the transmission of bloodborne pathogens.

Brand Name
UNI 3-0 MONO 20CM
Common Device Name
QUILL MONODERM
Manufacturer (Section D)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana rosarito 2000
#24702 b
tijuana baja california 22235
MX  22235
Manufacturer (Section G)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana-rosarito 2000
no. 24702-b
tijuana, b.c. 22235
MX   22235
Manufacturer Contact
joseph scoma
2755 canyon boulevard, 1st floor
boulder, CO 80302
MDR Report Key25183996
Report Number3010692967-2025-00116
Device Sequence Number10693510
Product Code GAM
UDI-Device Identifier00848782020133
UDI-Public00848782020133
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K141778
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVLM-1008
Device Catalogue NumberVLM-1008
Device Lot NumberE725PNN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/15/2026
Supplement Report FDA Received Date05/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown